Alert archive / Alabama / Flash Flood Warnings in 2014

Flash Flood Warning 36, NWS Huntsville, AL

August 10, 2014Limestone County, Morgan County, Alabama

NWS Huntsville, AL issued this flash flood warning at Aug 10, 2014, 4:15 PM CDT for Limestone County, Morgan County, Alabama. It was in force for 3 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2014, 4:15 PM CDT (21:15 UTC)
Expired
Aug 10, 2014, 7:15 PM CDT
In force
3 hr
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
None

Counties Limestone County, AL, Morgan County, AL

The radar

The Northeast Alabama radar (KHTX), 95 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 4:15 PM CDTHEAVY RAIN 2.673 Ese Decatur, ALSINCE 235 PM. 0.98 INCHES FELL IN A 10 MINUTE PERIOD FROM 335-345 PM.
Aug 10, 4:45 PM CDTFLASH FLOOD2 Ssw Decatur, ALFLASH FLOODING WITH WATER ABOUT HALFWAY UP VEHICLE TIRES ON ALBERT DRIVE. NUMEROUS REPORTS OF WATER OVER ROADS HAVE ALSO BEEN RECEIVED ACROSS THE CITY OF DECATUR.
Aug 10, 4:49 PM CDTFLASH FLOOD1 Se Decatur, ALFLASH FLOOD WATER UP TO THE DOORWAYS OF RESIDENCES NEAR OAK PARK MIDDLE SCHOOL. PICTURE POSTED ON SOCIAL MEDIA.
Aug 10, 4:49 PM CDTFLASH FLOOD1 Ssw Decatur, ALSOCIAL MEDIA PHOTO INDICATES FLASH FLOODING AT THE INTERSECTION OF 2ND AVENUE AND BEARD STREET AND AT 1ST STREET SW AND NEWMAN AVEUNE SW IN DECATUR.
Aug 10, 4:49 PM CDTFLASH FLOOD1 Ssw Decatur, ALSOCIAL MEDIA PHOTO INDICATES FLASH FLOODING AT THE INTERSECTION OF 2ND AVENUE AND BEARD STREET IN DECATUR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.3 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2014-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 533 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2014-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
533 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
604 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

504 
WGUS54 KHUN 102115
FFWHUN
ALC083-103-110015-
/O.NEW.KHUN.FF.W.0036.140810T2115Z-140811T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
415 PM CDT SUN AUG 10 2014

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN LIMESTONE COUNTY IN NORTH CENTRAL ALABAMA...
  NORTHWESTERN MORGAN COUNTY IN NORTH CENTRAL ALABAMA...

* UNTIL 715 PM CDT
    
* AT 414 PM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN IN DECATUR...WHERE UP TO TWO INCHES OF RAIN HAVE 
  ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  DECATUR...HARTSELLE...PRICEVILLE...TRINITY AND BASHAM. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 3452 8711 3459 8711 3469 8709 3460 8683
      3445 8686

$$

KDW
2 follow-up statements
906 
WGUS74 KHUN 102153
FFSHUN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
453 PM CDT SUN AUG 10 2014

ALC083-103-110015-
/O.CON.KHUN.FF.W.0036.000000T0000Z-140811T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LIMESTONE AL-MORGAN AL-
453 PM CDT SUN AUG 10 2014

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR
SOUTHEASTERN LIMESTONE AND NORTHWESTERN MORGAN COUNTIES...

AT 450 PM CDT...EMERGENCY MANAGEMENT REPORTED NUMEROUS FLOODED ROADS 
IN THE CITY OF DECATUR. UP TO THREE INCHES OF RAIN HAVE ALREADY 
FALLEN. ALTHOUGH THE HEAVIEST RAINFALL HAS ENDED IN THE 
CITY...FLOODING OF ROADWAYS WILL CONTINUE FOR AT LEAST THE NEXT 
COUPLE OF HOURS UNTIL THE WATER DRAINS. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
DECATUR...HARTSELLE...PRICEVILLE...TRINITY AND BASHAM. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

KEEP CHILDREN AWAY FROM STORM DRAINS...CULVERTS...CREEKS AND STREAMS.
WATER LEVELS CAN RISE RAPIDLY AND SWEEP CHILDREN AWAY.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 3452 8711 3459 8711 3469 8709 3460 8683
      3445 8686

$$

KDW
192 
WGUS74 KHUN 110012
FFSHUN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
712 PM CDT SUN AUG 10 2014

ALC083-103-110021-
/O.EXP.KHUN.FF.W.0036.000000T0000Z-140811T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LIMESTONE AL-MORGAN AL-
712 PM CDT SUN AUG 10 2014

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN LIMESTONE AND
NORTHWESTERN MORGAN COUNTIES WILL EXPIRE AT 715 PM CDT...

FLOOD WATERS CONTINUE TO RECEDE...AND ARE NO LONGER EXPECTED TO POSE 
A THREAT TO LIFE OR PROPERTY. PLEASE CONTINUE TO HEED ANY ROAD 
CLOSURES.

LAT...LON 3452 8711 3459 8711 3469 8709 3460 8683
      3445 8686

$$

KDW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 2:37 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, Aug 10, 2:37 PM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
237 PM CDT SUN AUG 10 2014

.DISCUSSION...
AFTER A FOGGY/DREARY START TO THE DAY TODAY, LOW CLOUDS/FOG HAVE
SINCE DISSIPATED, GIVING WAY FOR SHOWER/STORM DEVELOPMENT ACROSS
MAINLY WESTERN PORTIONS OF THE CWFA. LOW CLOUDS/FOG LINGERED IN THE
ERN ZONES UNTIL JUST ABOUT AN HOUR OR TWO AGO, SO THINGS ARE A BIT
DELAYED CONVECTION-WISE IN THESE LOCATIONS.

THE TN VALLEY FINDS ITSELF IN-BETWEEN SYSTEMS AGAIN THIS AFTERNOON,
WITH YESTERDAY'S H5 SHORTWAVE NOTED ALONG THE GULF COAST, AND ANOTHER
KINK IN H5 ANALYSIS APPROACHING THE MS RIVER AS OF THIS WRITING
(HELPING TO SPARK CONVECTION TO OUR SOUTH/WEST OVER THE ARKLAMISS).
THE SURFACE MAPS ARE A MESS THIS AFTERNOON, WITH NO REAL OBVIOUS
FOCUS MECHANISM ANALYZED AS OF 19Z OVER THE CWFA. THE ACTIVITY OVER
NW AL IS BEING SPARKED BY AN OUTFLOW BOUNDARY ASSOCIATED WITH THE
REMNANTS OF THE SHORTWAVE APPROACHING THE MID/UPPER MS RIVER VALLEY
AND INTO THE GREAT LAKES (WHICH CAN BE SEEN ON THE LAST FEW FRAMES OF
WV IMAGERY).

CONVECTION WILL CONTINUE TO DEVELOP ACROSS THE CWFA AND UPSTREAM
AS THIS BOUNDARY SLIDES SEWRD, WITH THIS EVENING/TONIGHT PANNING OUT
MUCH LIKE YESTERDAY. MOST OF WHAT DEVELOPS IN THE NEXT FEW HOURS MOST
LIKELY WON'T MAKE IT TO MIDNIGHT, WITH ONLY A SLIGHT CHANCE FOR
SHOWERS/STORMS AFTER THAT TIME. AND, LIKE LAST NIGHT, FOG WILL
DEVELOP ACROSS THE AREA AGAIN, SO HAVE FORMALLY ADDED AREAS OF FOG TO
THE FORECAST FOR EARLY TOMORROW MORNING. DEPENDING ON CONVECTIVE
TRENDS, IT MAY NOT BE AS DENSE AS WHAT WE EXPERIENCED THIS MORNING,
BUT THIS WILL NEED TO BE MONITORED OVERNIGHT.

MODELS ARE IN GOOD AGREEMENT THAT CONVECTION WILL BE A BIT MORE
WIDESPREAD TOMORROW AS STRONGER UPPER LEVEL SUPPORT ARRIVES IN THE
FORM OF ANOTHER SHORTWAVE, WITH A SLIGHTLY HIGHER CHANCE FOR
DOWNBURSTS. PWATS REMAIN HIGH (1.8-2"), AND WITH A BIT MORE MID-LEVEL
DRY AIR ALOFT, THIS WILL POSE THE THREAT FOR GUSTY WINDS IN THE
40-50MPH RANGE TOMORROW. WITH SBCAPES IN EXCESS OF 2000 J/KG, A STRONG
OR MARGINALLY SEVERE STORM OR TWO CAN'T BE RULED OUT (AND THIS
MATCHES UP WELL WITH SPC'S CONVECTIVE OUTLOOK FOR THE AREA TOMORROW).

AS THE SFC LOW CURRENTLY TO OUR NW OVER THE CENTRAL PLAINS BEGINS TO
TRACK NE, THIS WILL DRAG A COLD FRONT TOWARD/THROUGH THE AREA DURING
THE DAY TUESDAY. THIS WILL END RAIN CHANCES FROM WEST TO EAST, WITH
DRIER AIR FILTERING INTO THE AREA (WITH A REINFORCING FRONT ARRIVING
EARLY WEDNESDAY MORNING). TEMPERATURES DURING THIS TIME WILL BE A BIT
MORE PLEASANT, WITH MORNING LOWS IN THE LOWER 60S WEDNESDAY MORNING,
AND PERHAPS EVEN THE UPPER 50S IN A FEW SPOTS BY THURSDAY MORNING.
AFTN HIGHS WILL ONLY TOP OUT IN THE LOWER/MIDDLE 80S, WHICH IS ABOUT
5-7 DEGREES BELOW NORMAL FOR THIS TIME OF YEAR. DRY WEATHER WILL
LINGER THOUGH THE WEEKEND AS HIGH PRESSURE BUILDS SWRD FROM THE
CENTRAL PLAINS. AS THIS FEATURE SHIFTS EASTWARD BY SATURDAY, RETURN
FLOW SETS UP ACROSS THE REGION AS ANOTHER FRONT APPROACHES FROM THE
WEST. NO CHANGES WERE MADE TO THE WEEKEND FORECAST, BUT BOTH MODELS
SEEM TO AGREE THAT A RETURN TO A WETTER PATTERN EXISTS FOR EARLY NEXT
WEEK AS NW FLOW RETURNS TO THE REGION. A PARADE OF SHORTWAVES ALOFT
LOOKS TO BRING MULTIPLE ROUNDS OF SHOWERS/STORMS TO THE REGION ONCE
AGAIN.

12

&&

.AVIATION...
/ISSUED 1257 PM CDT SUN AUG 10 2014/
FOR 18Z TAFS...RESIDUAL MORNING STRATUS DECK CONTINUES TO RAPIDLY
LIFT/SCATTER THIS AFTN...WITH PREVAILING VFR CONDS EXPECTED TO
CONTINUE THRU MID/LATE EVENING. ONLY EXCEPTION TO THIS WILL BE IF A
SHRA/TSRA IMPACTS EITHER TERMINAL...IN WHICH CASE BRIEF DROPS IN
CIG/VSBY CAN BE EXPECTED. DUE TO WIDELY SCATTERED COVERAGE OF
SHRA/TSRA WILL ONLY INCLUDE VCTS/CB IN TAF ATTM. THREAT FOR A FEW
STORMS MAY PERSIST INTO THE EARLY EVENING HOURS...ESPECIALLY IF AFTN
ACTIVITY DROPS SWD FROM THE KY/TN BORDER REGION IN SIMILAR FASHION TO
YESTERDAY. ABUNDANT LOW-LVL MOISTURE AND LGT SSW WINDS WILL PROMOTE
LOW STRATUS AND FOG ONCE AGAIN LATE TONIGHT/EARLY MONDAY MORNING.
WILL USE A PERSISTENCE FORECAST AND INDICATE RAPID DETERIORATION BTWN
11/04-07Z. TEMPO FOR IFR CIG/VSBY WAS INCLUDED BTWN 09-13Z ALTHOUGH
VLIFR CONDS WILL CERTAINLY BE PSBL. STRATUS WILL LIFT BY 16Z...WITH
AN INCREASING THREAT FOR SHRA/TSRA BY END OF TAF PERIOD.

70/DD

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    72  89  71  88 /  30  60  50  30
SHOALS        72  89  71  89 /  30  60  50  20
VINEMONT      72  87  71  88 /  30  60  50  30
FAYETTEVILLE  71  87  69  86 /  30  60  50  30
ALBERTVILLE   71  87  70  88 /  30  60  50  30
FORT PAYNE    71  88  70  88 /  30  60  50  30

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Aug 10, 9:08 AM CDT, 7 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
908 AM CDT SUN AUG 10 2014

ALZ001>010-016-TNZ076-096-097-111015-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
908 AM CDT SUN AUG 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM CHANCES ARE EXPECTED TO CONTINUE THIS AFTERNOON AND
TONIGHT...AS A SERIES OF WEAK UPPER DISTURBANCES MOVE EASTWARD
ACROSS THE REGION. GUSTY WINDS...SMALL HAIL AND BRIEF HEAVY RAINFALL
ARE POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

SCATTERED THUNDERSTORMS WILL CONTINUE MONDAY AND INTO TUESDAY...AS A
WEAK FRONTAL BOUNDARY SETTLES INTO THE AREA. GUSTY WINDS AND BRIEF
HEAVY RAINFALL REMAIN POSSIBLE WITH ANY OF THE STRONGER STORMS. A
STRONGER COLD FRONT IS THEN EXPECTED TO MOVE SOUTHWARD THROUGH THE
AREA LATE TUESDAY...WITH THUNDERSTORM CHANCES DIMINISHING EARLY
TUESDAY EVENING.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

70/DD

In the hours before

Special weather statement, Aug 10, 1:30 PM CDT, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
130 PM CDT SUN AUG 10 2014

ALZ001-005-101915-
LAUDERDALE AL-LIMESTONE AL-
130 PM CDT SUN AUG 10 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAUDERDALE AND
NORTHWESTERN LIMESTONE COUNTIES UNTIL 215 PM CDT...

AT 130 PM CDT...DOPPLER RADAR INDICATED A CLUSTER OF STRONG
THUNDERSTORMS CENTERED 8 MILES NORTH OF UNDERWOOD-PETERSVILLE...OR
13 MILES NORTH OF FLORENCE. THIS CLUSTER OF STORMS WAS MOVING EAST
SOUTHEASTWARD AT 10 TO 15 MPH.

WIND GUSTS OF 30 TO 40 MPH AND TORRENTIAL RAINFALL WILL BE POSSIBLE
WITH THIS CLUSTER OF STORMS.

LOCATIONS IMPACTED INCLUDE...
FLORENCE...ROGERSVILLE...KILLEN...LEXINGTON...ST. FLORIAN...
UNDERWOOD-PETERSVILLE...ST. JOSEPH...ANDERSON...LESTER AND CAIRO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THE STORMS HAVE PASSED.

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3501 8783 3500 8712 3472 8709 3476 8722
      3478 8733 3480 8736 3480 8740 3492 8787
TIME...MOT...LOC 1828Z 280DEG 11KT 3499 8773

70/DD
Special weather statement, Aug 10, 3:47 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
347 PM CDT SUN AUG 10 2014

ALZ005-007-102130-
MORGAN AL-LIMESTONE AL-
347 PM CDT SUN AUG 10 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORGAN AND SOUTH
CENTRAL LIMESTONE COUNTIES UNTIL 430 PM CDT...

AT 346 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
DECATUR...MOVING SOUTHEAST AT 5 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DECATUR...HARTSELLE...PRICEVILLE AND TRINITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE PARENT THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3459 8711 3469 8711 3471 8708 3454 8676
      3442 8688
TIME...MOT...LOC 2046Z 327DEG 5KT 3457 8695

KDW

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 1:30 PM CDTSpecial Weather StatementHUNLauderdale45 min
Aug 10, 3:47 PM CDTSpecial Weather StatementHUNMorgan43 min
Aug 10, 5:24 PM CDTSpecial Weather StatementHUNJackson51 min

Nearby

Flash Flood Warnings in Alabama, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.